Hail, Starr
- When
- May 17, 9:40 PM CST to 9:50 PM CST
- Where
- Starr County, El Sauz
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 26.580, -98.870
Public reported via social media golf ball size hail in El Sauz.
Discrete hail storms developed around and just after midnight in Starr County. 75 to 2 inches in diameter, pelted El Sauz and other locations north of Rio Grande City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
Discrete hail storms developed around and just after midnight in Starr County. Large hail, 1.75 to 2 inches in diameter, pelted El Sauz and other locations north of Rio Grande City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 17, 7:07 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service BROWNSVILLE TX 807 PM CDT TUE MAY 17 2016 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...The aviation forecast will hinge greatly on the convective trends over the next several hours with the t-storms firing to the north and west of the RGV. expect vfr/mvfr conditions to prevail over the next several hours with good vsbys. however as the convection builds south and east the potential for impacts for the RGV airports will increase later in the upcoming taf period. Gfs/gfslamp and nam numerical guidance are all going with a dry forecast throughout the next 24 hours. Am not confident how well the guidance like this will verify. So will include a mention of tempo/prob30 conv groups during the later periods of all three RGV TAF sites with mvfr ceilings dominating. && .PREV DISCUSSION... /issued 304 PM CDT TUE MAY 17 2016/ SHORT TERM (Tonight through Wednesday Night): Forecast challenge remains severe weather timing and areal coverage. SPC Day One outlook has been flip floping from marginal to slight risk which varies between 5-15 percent coverage. Day Two outlook continues to indicate the majority of our region under a Marginal risk which is only 5 percent chance of a severe thunderstorm. Given the uncertainty today and lower probability tomorrow will cut back on the Severe wording the forecast. We are not ruling out the chance of isolated large hail and damaging winds but confidence in widespread coverage is below average. latest model guidance continues to keep the most intense disturbances to our north with the cold front not expected to move into the region until late tonight or Wednesday. HRRR model suggest localized convection initializing over the Sierra Madre this afternoon if the low level inversion or cap breaks. Some pretty intense heating is taking place which would be the main trigger. These storms if they do develop will move eastward into a increasing unstable atmosphere which could support strong updrafts for an isolated supercells between 5 and 9pm. How far east they survive is difficult to say but western areas of the CWA will have the best shot this evening. another area of convection is forecast to develop over west central and south central Texas laster tonight models suggest this cluster to propagate south to southeast overnight. If these storms survive the cooling of the evening we might see scattered showers and isolated thunderstorms towards Wednesday morning. For Wednesday and Wednesdsay night...upper trough advances towards West Texas deepening our southwest flow and push the frontal boundary near our region. Expect convection to fire late morning into the afternoon and continue into Wednesday night as GFS and EC show a stronger disturbance passing just to our north. Low level convergence working with the upper speed divergence and the unstable atmosphere to keep at least moderate rain chances in the forecast. Plenty of moisture will pool south and along the front with dew points remaining in the 70s should provide a higher probability of heavy rainfall with amounts of 1-3 inches with isolated higher amounts. Some localized flooding is possible and a flash flood watch may have to be considered if lots of rain falls later tonight. LONG TERM (Thursday through Tuesday): Large upper level low over the Desert Southwest will move across Texas and combine with a cold front advancing Southward Thursday. Abundant moisture will be concentrated across Texas reaching up to 700MB. This will cause for showers and thunderstorms activity to initiate early Thursday and gradually progress eastward into the Lower Texas Gulf Waters through Friday. The latest convective outlook from SPC has the CWA under a Marginal Risk of Severe Weather. Main risk with this storms will be potential for hail, gusty winds and abundant rainfall. Localized heavy rainfall is possible Thursday which could lead to minor flooding. The Rainfall amounts will range between a quarter of an inch to half an inch and higher amounts of 1 to 2 inches are possible Thursday into Friday morning. As the low moves eastward into the Central Plains the deeper moisture lifts northward but still some lingering moisture remains over the area and the weak easterly flow will cause a few isolated showers to develop. Ridge begins to build into Fri but lingering moisture over the region with a light easterly flow already in place will provide much favorable conditions for sea breeze to develop with isolated showers and thunderstorms along the coast Friday afternoon. As the ridge amplifyes and another trough deepens along the west coast, tropical moisture surges northward along and East of the Sierra Madre. Convection will be favorable throught the weekend but isolated in nature and mainly favoring the west and central counties. Less chance of rain expected into Wednesday as there will be less moisture in the area to work with. High temperatures will be in the mid to upper 90s. Low temperatures will be ranging between the mid to upper 70s. MARINE: Now through Wednesday Night: A general light to moderate southeast to east wind and low to moderate swell will continue tonight through wednesday. winds back to the east Wednesday as a weakening frontal boundary nears the coastal bend and pulls up stationary across the Northern Coastal waters. Some concern for mariners will be increasing thunderstorms chances from later tonight and Wednesday. Thursday through Wednesday: Gradient will be weak through the period keeping low to moderate seas across the Gulf Waters. East to Southeast flow will be in place for the period with strong thunderstorms possible Thursday into Friday. More isolated activity is possibly into the weekend and early next week with higher chances near the coast. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 77 87 77 86 / 30 30 40 40 BROWNSVILLE 76 88 77 87 / 30 40 40 40 HARLINGEN 75 90 76 90 / 30 40 40 50 MCALLEN 76 91 76 93 / 40 40 50 50 RIO GRANDE CITY 76 93 75 94 / 50 40 50 50 SOUTH PADRE ISLAND 78 81 78 82 / 20 30 40 40 && .BRO Watches/Warnings/Advisories... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV Short Term...60 Long Term/Upper Air/Graphicast...64
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 440 PM CDT TUE MAY 17 2016 TXZ248>257-181100- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 440 PM CDT TUE MAY 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING...WILL BE POSSIBLE LATER TONIGHT ACROSS ZAPATA... STARR...JIM HOGG...BROOKS AND HIDALGO COUNTIES. STRONG THUNDERSTORMS PRODUCING SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINS ARE POSSIBLE ACROSS CAMERON...WILLACY AND KENEDY COUNTIES. THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL STRONG TO SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL ...DAMAGING WINDS...AND FLASH FLOODING...ARE POSSIBLE WEDNESDAY AND THURSDAY. AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN FOR WEDNESDAY AND THURSDAY. GMZ130-132-135-150-155-170-175-181100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 440 PM CDT TUE MAY 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TONIGHT ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE LOWER TEXAS BAY AND GULF WATERS LATER TONIGHT. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS UP TO 35 KNOTS...SMALL HAIL AND PERIODS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION ALONG THE LOWER TEXAS COASTLINE MAY BE NEEDED TONIGHT...AND AGAIN FOR WEDNESDAY AND THURSDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
642 PM CDT TUE MAY 17 2016
TXZ249-250-180030-
JIM HOGG TX-BROOKS TX-
642 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STARR...NORTHEASTERN
ZAPATA...WESTERN BROOKS AND JIM HOGG COUNTIES UNTIL 730 PM CDT...
AT 642 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF AGUA NUEVA...MOVING NORTHWEST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HEBBRONVILLE...AGUA NUEVA...GRUY STADIUM...SAN RAFAEL RANCH AIRPORT...
SOUTH FORK ESTATES...RANDADO...HEBBRONVILLE HIGH SCHOOL...PUESTA DEL SOL
AIRPORT...HIDALGO CITY PARK AND HEBBRONVILLE BORDER PATROL STATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL TEXAS.
LAT...LON 2728 9852 2727 9852 2726 9848 2712 9811
2678 9850 2679 9865 2705 9896 2714 9896
2734 9867
TIME...MOT...LOC 2342Z 133DEG 21KT 2700 9849
CASTILLOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
947 PM CDT TUE MAY 17 2016
TXZ248-180345-
ZAPATA TX-
947 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STARR AND ZAPATA COUNTIES
UNTIL 1045 PM CDT...
AT 947 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF LAS PALMAS...OR 8 MILES NORTHWEST OF ZAPATA...MOVING EAST
AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ZAPATA...LOPENO...BUSTAMANTE...MEDINA...ZAPATA MIDDLE SCHOOL...
MORALES-SANCHEZ...LAS PALMAS...ESCOBAS...ZAPATA HIGH SCHOOL AND FALCON
LAKE ESTATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DEEP SOUTH TEXAS.
LAT...LON 2718 9943 2727 9945 2731 9939 2731 9936
2727 9932 2727 9899 2665 9904 2660 9913
2662 9918 2665 9920 2672 9921 2675 9924
2685 9927 2687 9932 2692 9932 2693 9938
2696 9939 2698 9938 2702 9942 2702 9945
TIME...MOT...LOC 0247Z 287DEG 28KT 2695 9939
CASTILLOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1003 PM CDT TUE MAY 17 2016
TXZ250-251-180345-
KENEDY TX-BROOKS TX-
1003 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENEDY...BROOKS AND
NORTHEASTERN JIM HOGG COUNTIES UNTIL 1045 PM CDT...
AT 1002 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FALFURRIAS...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FALFURRIAS...SARITA...LA COLONIA PARK...FALFURRIAS FIRE STATION...
FALFURRIAS JUNIOR HIGH SCHOOL...KENEDY COUNTY SHERIFFS OFFICE...AIRPORT
ROAD ADDITION...PLEASANT PARK...BROOKS COUNTY AIRPORT AND FLOWELLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DEEP SOUTH TEXAS.
LAT...LON 2715 9764 2688 9835 2725 9850 2726 9847
2726 9799 2721 9799 2721 9797 2723 9795
2724 9784 2727 9781
TIME...MOT...LOC 0302Z 240DEG 13KT 2723 9815
CASTILLOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1032 PM CDT TUE MAY 17 2016
TXZ250-251-253-180415-
KENEDY TX-HIDALGO TX-BROOKS TX-
1032 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STARR...WEST CENTRAL
KENEDY...SOUTHEASTERN BROOKS AND NORTHWESTERN HIDALGO COUNTIES UNTIL
1115 PM CDT...
AT 1032 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PUERTO RICO...OR 7 MILES NORTHEAST OF MCCOOK...MOVING NORTHEAST AT 40
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RACHAL AND PUERTO RICO.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DEEP SOUTH TEXAS.
LAT...LON 2685 9781 2645 9830 2657 9843 2664 9839
2678 9826 2678 9825 2679 9825 2704 9804
TIME...MOT...LOC 0332Z 222DEG 33KT 2657 9832
CASTILLOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1039 PM CDT TUE MAY 17 2016
TXZ250-252-253-180430-
HIDALGO TX-BROOKS TX-STARR TX-
1039 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STARR...SOUTHEASTERN
BROOKS AND NORTHWESTERN HIDALGO COUNTIES UNTIL 1130 PM CDT...
AT 1039 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PUERTO RICO...OR 11 MILES NORTHEAST OF MCCOOK...MOVING NORTHEAST AT 35
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RACHAL...ENCINO...PUERTO RICO...SAN ISIDRO...LA REFORMA...EL COYOTE RANCH
AIRPORT AND DELMITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DEEP SOUTH TEXAS.
LAT...LON 2694 9799 2676 9799 2643 9829 2662 9855
2703 9822
TIME...MOT...LOC 0339Z 215DEG 31KT 2663 9830
CASTILLOThe Brownsville radar (KBRO), 163 km away, was scanning. The volume nearest the first event began at 03:38 UTC.
3 hail. Local standard time, as filed.
Public reported via social media golf ball size hail in El Sauz.
COOP observer at Falcon Dam reported the front and back windows of a front end loader shattered.
Public posted video on social media showing hen egg size hail falling on a carport on La Sagunada Road north of Rio Grande City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638609, 638608, 638610.